Winter Storm, Emmet
- When
- December 8, 2:00 PM CST to December 9, 9:00 AM CST
- Where
- Emmet forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 43.378, -94.678 (the zone’s center; the record gives no point)
A southwest flow aloft pushed warm air over the top of an existing polar air mass that was in place over Iowa. Low pressure developed to the southwest and lifted north during the day on the 8th.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A southwest flow aloft pushed warm air over the top of an existing polar air mass that was in place over Iowa. Low pressure developed to the southwest and lifted north during the day on the 8th. The low brought warm and moist air north into the central U.S. Temperatures climbed into the mid 40s to mid 50s over southern Iowa, while remaining below freezing over the north. Light precipitation broke out during the afternoon of the 8th in the form of freezing drizzle and freezing rain over the north. Some snow fell over the far northwest. The main precipitation held off until the evening as it took some time to saturate the column. Freezing rain was widespread across the north half of the state with 0.2 inches or more of ice accumulation across a large part of the state north of U.S. Highway 30. The snow began to transition into sleet and snow over the northwest and a band of heavy snow set up during the evening in the Fort Dodge area and areas to the north and west. Meanwhile, precipitation continued to fall as freezing rain well into the night over the north central and northeast. Ice accrued to about 0.3 inches from north of Waterloo into Bremer County. Roads over the north part of the state became very icy with the freezing rain falling on sub-freezing road surface temperatures. This caused numerous traffic problems. The ice also caused spotty power outages as branches fell onto power lines. During the night, the transition from freezing rain to snow progressed southeast. Heavy snowfall occurred in the Mason City area and points northeast with over 6 inches recorded. Elsewhere, snowfall was generally 4 inches or greater north of U.S. Highway 20. Some of the heavier snowfall totals included, 8 inches in the Algona area, 7 inches in the Ringsted area, and 6 inches in the Lake Mills area toward Mason city, as well as just north of Fort Dodge. During the event, northerly winds of 20 to 30 MPH caused considerable drifting of snow and areas of blowing snow. The combination of the snow, blowing snow, and ice coating resulted in the cancellation of many activities and numerous school closings.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Dec 8, 5:55 AM CST, 8 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CST MON DEC 8 2008 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM /TODAY/... WARM FRONT ASSOCIATED WITH AREA OF LOW PRESSURE ALONG THE FRONT RANGE SITUATED JUST TO THE SOUTH OF THE CWA...WITH EASTERLY TO SOUTHEASTERLY FLOW ACROSS THE CWA. HIGH CLOUDS HAVE BEEN STREAMING NORTHWARD WITH WAA ALOFT...AND THUS SFC TEMPS HAVE BEEN NEARLY STEADY OR SLOWLY RISING THROUGH THE NIGHT. BIGGEST ISSUES TODAY CENTER AROUND HOW FAR WARM FRONT PUSHES NORTH...AND ON MOISTURE RETURN AND HOW FAST THE COLUMN WILL SATURATE. MODEL SOUNDINGS AND TIME-HEIGHT SECTIONS INDICATE LARGE AREA OF DRY AIR IN THE MID LEVELS TO OVERCOME WITH SATURATION OCCURRING WITH COOLING ALOFT TOWARD LATE AFTERNOON INTO EARLY THIS EVENING FROM NORTH TO SOUTH. WITH LOW LEVEL MOISTURE INCREASING THROUGHOUT THE DAY...THEREFORE MAY END UP WITH MORE OF A DZ/FZDZ SCENARIO ACROSS THE CWA BY LATE MORNING INTO THE AFTERNOON DEPENDING ON SFC TEMP. COND PRES DEFICITS APPROACH 0 MB BY LATE AFTERNOON ACROSS THE NORTHERN TWO TO THREE TIERS OF COUNTIES...SO EXPECT A QUICK TRANSITION OVER TO ALL SNOW. GREATEST ISENTROPIC LIFT LOCATED THROUGHOUT NORTHERN IOWA AS WELL AT THIS TIME...SO HAVE INCREASED POPS TO CATEGORICAL THROUGH THE LATE AFTERNOON HOURS. SNOW RATIOS INITIALLY TO BE NEAR A 10:1 RATIO...AND WITH MODELS PROJECTING NEARLY A TENTH OR SLIGHTLY MORE QPF...EXPECT NEARLY AN INCH TO INCH AND A HALF OF SNOW NEAR KEST TO KMCW THROUGH 00Z. SFC TEMPS TRICKY THROUGHOUT THE DAY WITH COLD AIR ENTRENCHED AT THE SURFACE...AND TRYING TO NAIL DOWN PROGRESSION OF THE WARM FRONT. CURRENTLY EXPECT FRONT TO PUSH TO AROUND THE HWY 20 TO HWY 30 CORRIDOR WHICH SHOULD KEEP ANY BRIEF PERIODS OF FZDZ MAINLY NORTH OF HWY 20...WITH DZ OR LIGHT RAIN SOUTHWARD. .LONG TERM /TONIGHT-SUNDAY/... THE MAIN EVENT TONIGHT AND TUESDAY IS COMING INTO BETTER FOCUS AND MODELS ARE BEGINNING TO SHOW BETTER AGREEMENT. THE ECMWF CONTINUES TO BE THE MOST CONSISTENT...WHICH IS WHAT THE PREVIOUS FORECASTS WERE HEAVILY WEIGHTED TOWARD. THIS CONTINUES TO BE THE CASE...THOUGH THERE IS BETTER SUPPORT FROM THE OTHER MODELS. AS LOW PRESSURE DEVELOPS OVER THE SOUTH CENTRAL PLAINS...AN INVERTED TROUGH/FRONT WILL BE WELL INTO CENTRAL IOWA KEEPING AREAS SOUTHEAST OF THIS ZONE ABOVE FREEZING WELL INTO THE NIGHT. AS THE LOW MOVES ACROSS NORTHERN MISSOURI OVERNIGHT...COLDER AIR WRAPS IN AND DYNAMICAL COOLING TAKES PLACE...TEMPERATURES WILL FALL AND PRECIP THAT WAS RAIN WILL TRANSITION TO SNOW. THERE MAY BE A SMALL WINDOW AT ANY GIVEN LOCATION INITIALLY RAIN TO EXPERIENCE FREEZING RAIN ON THE WAY TO SNOW. IT ALL DEPENDS ON WHETHER THE ENTIRE COLUMN JUMPS BELOW FREEZING OR THE SURFACE GOES FIRST. ITS TOO HARD TO TELL AT THIS POINT. HOWEVER...NO SOUNDING SUPPORTS MUCH SLEET. IT WILL PROBABLY BE A QUICK TRANSITION TO SNOW. THERE ARE TWO AREAS OF CONCERN. THE FIRST IS ACROSS THE NORTH WHERE SNOW WILL BE ONGOING UNDER 600-500 MB FRONTOGENETICAL ZONE TO START THE NIGHT. THIS FORCING ZONE HAS SUPPORT FROM ALL MODELS AND ENSEMBLES...AND IS PERHAPS THE AREA THAT WILL RECEIVE THE MOST SNOW. WILL GO AHEAD AND UPGRADE WATCH AND/OR ISSUE A WINTER STORM WARNING FOR THE NORTHERN 3 TIERS OF COUNTIES BEGINNING AT 21Z TODAY. COULD HAVE 5 TO 8 INCHES OF SNOW UP THERE...AND WITH WIND PICKING UP LATER TONIGHT AND CONTINUING THROUGH TUESDAY THERE WILL BE MUCH BLOWING AND DRIFTING. THE SECOND AREA OF CONCERN IS THE REMAINDER OF THE WATCH. THE PLACEMENT OF THE WATCH IS STILL GOOD. HOWEVER...THE AMOUNT OF SNOWFALL IS STILL IN QUESTION. THE ECMWF HAS NOW BACKED OFF ON TOTAL QPF OVER ITS LAST 2 RUNS...BUT THE GFS IS NOW SHOWING MORE TOTAL QPF. THE ECMWF WANTS TO WEAKEN THE DEF ZONE/TROWAL/FRONTOGENETICAL FORCING ZONE INITIALLY OVER NRN IOWA AS IT PIVOTS AND WRAPS IN BEHIND THE LOW PRESSURE PASSING TO OUR SOUTH. THE GFS...RATHER...MAINTAINS OR RE-INVIGORATES THE FORCING RIGHT OVER CENTRAL IOWA LATE TONIGHT AND POINTS SOUTHEAST DURING THE DAY TUESDAY. SO WHILE THE ECMWF SUPPORTS LIGHTER QPF...THE GFS STILL IS A REASON FOR PAUSE...AND OUR QPF IS A BLEND OF THE HPC GUIDANCE...ECMWF AND GFS. THE GFS DOES SHOW A PERFECT CROSS HAIRS DENDRITIC GROWTH ZONE SIGNATURE OVER CENTRAL IOWA EARLY TUESDAY WHICH COULD YIELD 2 TO 4 HOURS OF 1 INCH SNOWFALL RATES. STILL LOOKING FOR ANYWHERE FROM 3 TO 6 INCHES IN THE WATCH AREA WITH ONLY A LIGHT GLAZE OF FREEZING RAIN POSSIBLE. WHILE OUR TOTAL SNOWFALL FORECAST IS A LITTLE LOWER NOW IN THE WATCH AREA...WILL MAINTAIN THE WATCH BECAUSE OF THE EXPECTED WIND FACTOR LATE TONIGHT AND TUESDAY WHICH WILL CAUSE SIGNIFICANT BLOWING AND DRIFTING SNOW...AND REDUCED VISIBILITY. SINCE THE IMPACT OF SNOW IN THE REST OF THE WATCH AREA IS NOT EXPECTED UNTIL AFTER MIDNIGHT TONIGHT...THE DAY SHIFT CAN REASSESS AND MAKE A FINAL DETERMINATION AND STILL HAVE PLENTY OF LEAD TIME ON A WARNING/ADVISORY. IT IS ALMOST CERTAIN THAT ALL OF OUR ZONES WILL REQUIRE SOME SORT OF ADVISORY OR WARNING IN PLACE FOR TUESDAY. THE WIND WILL BE A MAJOR FACTOR AND WILL RESULT IN BORDERLINE BLIZZARD CONDITIONS IN MANY LOCATIONS AS GUSTS COULD REACH CLOSE TO 40 MPH. SAC AND POCAHONTAS COUNTIES ARE BEING ADDED TO THE WATCH IN ORDER TO BLEND IN WITH HEADLINES FROM SURROUNDING OFFICES. THEY ALONG WITH OTHER COUNTIES IN THE WATCH MAY VERY WELL BE CONVERTED TO AN ADVISORY RATHER THAN A WARNING LATER TODAY...BUT I DID NOT WANT TO ISSUE A TWO COUNTY SECOND PERIOD ADVISORY AT THIS TIME. BEST FORCING FOR PRECIP EXITS TO THE BY MIDDAY TUESDAY...BUT SOME SNOW MAY LINGER IN THE FAR EAST THROUGH THE AFTERNOON. THE WIND WILL DIMINISH TUESDAY NIGHT. WEDNESDAY WILL BE COLD WITH HIGHS WELL BELOW NORMAL. THE NEXT COUPLE OF SYSTEMS CLIPPER SYSTEMS ARE NOW EXPECTED TO TRACK FARTHER NORTH WHICH PUTS US INTO THE WARM SECTOR OR EACH AND REDUCES THE CHANCES FOR LIGHT SNOW. A FEW TWEAKS WERE MADE TO DAYS 3 THROUGH 5. NEXT WEEK IS STILL LOOKING ACTIVE AND INTERESTING. && .AVIATION...08/12Z DRY AIR IN THE MID LEVELS STILL AN ISSUE THROUGH THE MORNING...SO EXPECT MOST PRECIP TO HOLD OFF UNTIL THIS AFTERNOON UNTIL BETTER MOISTURE IN THE LOWER LEVELS SHOWS UP. STILL EXPECTING PERIOD OF DZ/FZDZ ACROSS THE NORTH DEPENDING ON SFC TEMPS THROUGH A PORTION OF THE AFTERNOON BEFORE PRECIP CHANGES OVER TO ALL SNOW AT KMCW...KFOD...AND KALO BY LATE AFTERNOON INTO THE EVENING. DRIZZLE TO RAIN EXPECTED AT KOTM...AND KDSM WHERE AIR ALOFT REMAINS WARMER AND SFC TEMPS ABOVE FREEZING. CHANGEOVER TO SNOW EXPECTED TOWARD THE END OF THE TAF PERIOD AT KDSM...AND AFTER THE TAF PERIOD AT KOTM. CIGS TO DROP AS LOW LEVEL MOISTURE INCREASES...WITH IFR/LIFR CIGS EXPECTED BY TONIGHT. VSBYS TO DROP INTO THE IFR/LIFR RANGE AS SNOW INCREASE FROM NORTH TO SOUTH TONIGHT AS WELL. NORTH WINDS PICK UP TOWARD 12Z TUESDAY...SO EXPECT SOME REDUCED VSBYS FROM BLSN AS WELL. && .DMX WATCHES/WARNINGS/ADVISORIES... WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY AFTERNOON FOR ADAIR-ADAMS-AUDUBON-BLACK HAWK-BOONE-CALHOUN-CARROLL-CASS- CLARKE-CRAWFORD-DALLAS-GREENE-GRUNDY-GUTHRIE-HAMILTON-HARDIN- JASPER-MADISON-MAHASKA-MARION-MARSHALL-POCAHONTAS-POLK-POWESHIEK- RINGGOLD-SAC-STORY-TAMA-TAYLOR-UNION-WARREN-WEBSTER. WINTER STORM WARNING FROM 3 PM THIS EVENING TO 6 PM CST TUESDAY FOR BREMER-BUTLER-CERRO GORDO-EMMET-FRANKLIN-HANCOCK-HUMBOLDT- KOSSUTH-PALO ALTO-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM...ALBRECHT LONG TERM...MOYER AVIATION...ALBRECHT
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 453 AM CST MON DEC 8 2008 IAZ004>007-015>017-024>028-091100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER- 453 AM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW IS IN EFFECT FOR THE AREA LATE THIS AFTERNOON THROUGH TONIGHT. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WARNING FOR HEAVY SNOW AND BLOWING SNOW CONTINUES THROUGH TUESDAY. BLOWING AND DRIFTING SNOW WILL LIKELY CONTINUE TUESDAY NIGHT...SIGNIFICANTLY REDUCING VISIBILITY AND HAMPERING TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF SNOWFALL AND OTHER WINTER WEATHER CONDITIONS ARE APPRECIATED. IAZ023-033>039-044>050-057>062-070>075-081>083-092-093-091100- POCAHONTAS-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD- 453 AM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WINTER STORM WATCH IS IN EFFECT FOR THE AREA TONIGHT FOR THE DEVELOPMENT OF MODERATE TO LOCALLY HEAVY SNOWFALL ALONG WITH INCREASING NORTH TO NORTHWEST WINDS PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY A WINTER STORM WATCH IS IN EFFECT FOR THE AREA TUESDAY FOR MODERATE TO LOCALLY HEAVY SNOWFALL ALONG WITH STRONG NORTH TO NORTHWEST WINDS PRODUCING CONSIDERABLE BLOWING AND DRIFTING SNOW. BLOWING AND DRIFTING SNOW WILL LIKELY CONTINUE TUESDAY NIGHT...SIGNIFICANTLY REDUCING VISIBILITY AND HAMPERING TRAVEL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF SNOWFALL AND OTHER WINTER WEATHER CONDITIONS ARE APPRECIATED. IAZ084>086-094>097-091100- LUCAS-MONROE-WAPELLO-DECATUR-WAYNE-APPANOOSE-DAVIS- 453 AM CST MON DEC 8 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT RAIN WILL MIX WITH FREEZING RAIN AND SNOW LATE TONIGHT WITH ONLY A LIGHT GLAZE OF ICE POSSIBLE ALONG WITH A LIGHT ACCUMULATION OF SNOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY LIGHT TO MODERATE ACCUMULATIONS OF SNOW IN THE RANGE OF 2 TO 4 INCHES IS EXPECTED TUESDAY. AN INCREASING NORTH WIND WILL CAUSE CONSIDERABLE BLOWING AND DRIFTING OF SNOW...WHICH WILL CONTINUE INTO TUESDAY NIGHT. THERE IS THE POTENTIAL FOR SIGNIFICANTLY REDUCED VISIBILITY AND POOR TRAVEL CONDITIONS DUE TO BLOWING AND DRIFTING SNOW DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF SNOWFALL AND OTHER WINTER WEATHER CONDITIONS ARE APPRECIATED. MOYER
The national radar mosaic for the moment the first event began.
18 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, December 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 137231, 137232, 137233, 137234, 137235, 137236, 137237, 137238, 137239, 137240, 137241, 137242, 137243, 137244, 137245, 137246, 137247, 137248.